Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Periodic orbits in planar systems modelling neural activity

Authors: Robert E. Kooij and Fotios Giannakopoulos
Journal: Quart. Appl. Math. 58 (2000), 437-457
MSC: Primary 92C20; Secondary 34C25, 34C60
DOI: https://doi.org/10.1090/qam/1770648
MathSciNet review: MR1770648
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we will prove certain properties of a planar dynamical system modelling the neural activity of a network consisting of two neurons. At first we show that for a certain region in parameter space (such that there exist three equilibria) the dynamical system has no periodic orbits. To this end we need a new criterion for the nonexistence of limit cycles in a system of Liénard type (Lemma 3.1). Next we derive conditions under which our model system has exactly one periodic orbit, which will be a stable limit cycle. Finally, we cover a part of the parameter space where we can prove that the dynamical system has three equilibria such that around two of the equilibria at most one limit cycle can exist.

References [Enhancements On Off] (What's this?)

  • [1] Bill Baird, Nonlinear dynamics of pattern formation and pattern recognition in the rabbit olfactory bulb, Phys. D 22 (1986), no. 1-3, 150–175. Evolution, games and learning (Los Alamos, N.M., 1985). MR 878158, https://doi.org/10.1016/0167-2789(86)90238-1
  • [2] R. M. Borisyuk and A. B. Kirillov, Bifurcation analysis of a neural network model, Biol. Cybern. 66, 319-325 (1992)
  • [3] J. D. Cowan and G. B. Ermentrout, Some Aspects of the ``Eigenbehavior'' of Neural Nets, in S. A. Levin: Studies in Mathematical Biology Part I: Cellular Behavior and the Development of Pattern, Studies in Mathematics, vol. 15, Mathematical Association of America, Washington, DC, 1978, pp. 67-117
  • [4] F. Dumortier, R. Roussarie, and J. Sotomayor, Generic 3-Parameter Families of Planar Fields, Unfoldings of Saddle, Focus and Elliptic Singularities with Nilpotent Linear Parts, in F. Dumortier, R. Roussarie, J. Sotomayor and H. Zoladek: Bifurcations of Planar Vector Fields: Nilpotent Singularities and Abelian Integrals, Lecture Notes in Mathematics 1480, Springer-Verlag, Berlin, 1991
  • [5] W. J. Freeman, Tutorial on neurobiology: From single neurons to brain chaos, International Journal of Bifurcations and Chaos 2, 441-482 (1992)
  • [6] Fotios Giannakopoulos and Oliver Oster, Bifurcation properties of a planar system modelling neural activity, Differential Equations Dynam. Systems 5 (1997), no. 3-4, 229–242. Planar nonlinear dynamical systems (Delft, 1995). MR 1660265
  • [7] John Guckenheimer and Philip Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Applied Mathematical Sciences, vol. 42, Springer-Verlag, New York, 1983. MR 709768
  • [8] M. W. Hirsch, Convergent Activation Dynamics in Continuous Time Networks, Neural Networks 2, 331-349 (1989)
  • [9] Frank C. Hoppensteadt and Eugene M. Izhikevich, Weakly connected neural networks, Applied Mathematical Sciences, vol. 126, Springer-Verlag, New York, 1997. MR 1458890
  • [10] J. J. Hopfield, Neural networks and physical systems with emergent collective computational abilities, Proc. Nat. Acad. Sci. U.S.A. 79 (1982), no. 8, 2554–2558. MR 652033
  • [11] Norman Levinson and Oliver K. Smith, A general equation for relaxation oscillations, Duke Math. J. 9 (1942), 382–403. MR 0006792
  • [12] A. Liénard, Étude des oscillations entretenues, Rev. Gen. d'Electricité, XXIII, 1928, pp. 901-946 [in French]
  • [13] Robert E. Kooij and Sun Jianhua, A note on: “Uniqueness of limit cycles in a Liénard-type system” [J. Math. Anal. Appl. 184 (1994), no. 2, 348–359; MR1278394 (95e:34027)] by X. C. Huang and P. T. Sun, J. Math. Anal. Appl. 208 (1997), no. 1, 260–276. MR 1440356, https://doi.org/10.1006/jmaa.1997.5284
  • [14] J. G. Nicholls, A. R. Martin, and B. G. Wallace, From neuron to brain, Sinauer Associates Inc. Publishers, Sunderland, Massachusetts, USA, 1992
  • [15] G. Sansone and R. Conti, Non-linear differential equations, Revised edition. Translated from the Italian by Ainsley H. Diamond. International Series of Monographs in Pure and Applied Mathematics, Vol. 67, A Pergamon Press Book. The Macmillan Co., New York, 1964. MR 0177153
  • [16] G. M. Shepherd, Neurobiology, Oxford University Press, New York, 1994
  • [17] H. R. Wilson and J. D. Cowan, Excitatory and inhibitory interactions in localized populations of model neurons, Biophysical J. 12, 1-24 (1972)
  • [18] Yan Qian Ye, Sui Lin Cai, Lan Sun Chen, Ke Cheng Huang, Ding Jun Luo, Zhi En Ma, Er Nian Wang, Ming Shu Wang, and Xin An Yang, Theory of limit cycles, 2nd ed., Translations of Mathematical Monographs, vol. 66, American Mathematical Society, Providence, RI, 1986. Translated from the Chinese by Chi Y. Lo. MR 854278
  • [19] Zhang Zhi-fen, On the uniqueness of limit cycles of certain equations of nonlinear oscillations, Dokl. Akad. Nauk SSSR 119, 659-662 (1958) [in Russian]
  • [20] Zhi Fen Zhang, Proof of the uniqueness theorem of limit cycles of generalized Liénard equations, Appl. Anal. 23 (1986), no. 1-2, 63–76. MR 865184, https://doi.org/10.1080/00036818608839631
  • [21] Zhi Fen Zhang, Tong Ren Ding, Wen Zao Huang, and Zhen Xi Dong, Qualitative theory of differential equations, Translations of Mathematical Monographs, vol. 101, American Mathematical Society, Providence, RI, 1992. Translated from the Chinese by Anthony Wing Kwok Leung. MR 1175631

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 92C20, 34C25, 34C60

Retrieve articles in all journals with MSC: 92C20, 34C25, 34C60

Additional Information

DOI: https://doi.org/10.1090/qam/1770648
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society